Blogging with Parkinson's

A personal perspective on Young Onset Parkinson's


Leave a comment

Downside

Happy Christmas

Happy Christmas

[This post relates to my last-but-one post, “Don’t it always seem to be…”]

I spoke to my consultant. Apparently this tiredness could be part of the withdrawal from Ropinirole, which can  make you “a bit hyperactive”. I think that’s what she said (I think I was, at times). But she also said that it will pass, and that I will reach an equilibrium.

And I’m going to try a modified release Sinemet, which should help to even out what they call the “on” and “off” states.

I refuse to stay down here for long. I’m looking for the UP escalator. Anybody know where it is?

 

Advertisements


2 Comments

Don’t it always seem to be…

You don’t know what you got ’til it’s gone.

bigyellowtaxi1000

Joni Mitchell’s song, drawn in a sketchbook by me in 2014

I’m really missing sleep. I used to sleep very heavily (it’d take me a while to get there sometimes, but I didn’t used to wake up worth noticing before I had to, and even then I was very good at sleeping through alarms). Now I wake up in the wee small hours and I can’t get back to sleep.

It isn’t as bad as is has been, but it’s still not great. Last year, when I started taking Sinemet, I was waking up at 3am on a regular basis. Tired but not sleepy.

My consultant supposed that it might be an interaction between the two drugs, Sinemet and Ropinirole. You need to be careful coming off Ropinirole, as with all dopamine agonists, and do it gradually. There are horror stories of eternal depression as a result of DAWS (Dopamine Agonist Withdrawal Syndrome); it seems to be a greater risk if you experienced a severe impulse control disorder as a result of taking the dopamine agonist. I’m very glad to say that my artistic impulse was not unduly increased by the Ropinirole I was taking (coincidence of timing might have made it seem so from the outside) and that I have not had any trouble coming off Ropinirole.

The Ropinirole is gone. I’m not taking it any more. It’s been gone for three or four weeks and I don’t miss it.

But I do miss that sleep. Like I say, it’s not as bad as it was. It’s usually 5am that I wake up at at the moment. And when I do wake up, it’s blatantly obvious what’s wrong – my muscles are stiff and I’m shaking and it’s really uncomfortable. My medication has worn off. I know that I need to get up in around two hours and so taking a “bedtime” medication isn’t a good idea. I can either get up and start my day early (and slowly), or I can try and tough it out without fidgeting too much (my husband is a light sleeper and is also suffering from my lack of sleep).

I think it’s time to talk to the consultant again.

 


Leave a comment

Ropinirole Diary: June 2012

This is a much neglected series of posts – but it would also have been a very boring one if I had continued at the pace that I set out at. The latest news is that I saw my consultant a few weeks ago and after talking about my hopes to get shot of the dystonia in my foot (not achieved at 12 mg), she suggested a hike to 16 mg. Apparently, it’s not really worth troubling with 2 mg increments at this level – and this dose size is, she assured me, well within the bounds of normal.

I haven’t started on that dose yet. I decided to wait until I had an official prescription for that amount, which involved a delay because I didn’t want to take yet another part-day off work for yet another medical appointment (I had two middle-of-the-day ones in my first month in this job); I have an after-work appointment later this week.


2 Comments

Ropinirole Diary – April 2012

Current daily tablet ration. Round white tablet: rasgiline; Oval pink tablets: ropinirole 2 mg; Oval brown tablets: ropinirole 8 mg.

It’s probably about time that I made another entry in the ropinirole diary.

I have been taking 10 mg of the stuff for  fair while now, with no side effects. In general, I feel pretty good; the tremor is minimal (particularly when I’m not cold!), I’ve regained a lot of the dexterity in my left hand (I can tie my laces again), and the rigidity seems to have eased a fair bit, too. It’s obviously working. I can understand Sarah Nock‘s enthusiasm for the drug.

The principal aim, for me, in taking ropinirole, was to try to knock the dystonia in my left foot on the head, so to speak. It hasn’t quite worked yet, but I am very pleased to report that my toes don’t seem quite so determined to curl up. I can run a lot better than I could before I started taking ropinirole (but that is not to say that I am actually any good at it) – my toes aren’t curling up in preparation for impact any more. But they do still curl, and it’s still uncomfortable.

So… I’ve decided to up my dosage one more time. I’m taking an extra two milligrams, starting yesterday.

Toes crossed!


8 Comments

Ropinirole Diary with Lighthouse


I’m pretty certain that the ropinirole is making a difference at 6 mg, but it’s not quite enough

Here’s how it is. I seem to be better able to cope with laces, buttons and zips, so my dexterity is better than it has been. I’m not feeling tired (except when I stay up until two in the morning fiddling with Word documents), I’m not experiencing any obsessive-compulsive problems (well, no more than usual), and I mostly feel pretty good. Apart from my left foot, that is, the toes of which is still curling up with what is most likely to be dystonia.

It’s not just that running hurts; the tops of my toes are rubbing against my shoes, and the muscles ache. I saw a video of myself ambling along a beach on New Year’s Day, and I was limping. I didn’t realise that I limped. You can’t blame the beach – it was hard, wet, sand, easy to walk on. I wasn’t striding along, like I often do (I suspect that there is less of a limp then), but wielding my lovely new-for-Christmas camera, looking for a good shot of the lighthouse. It was a bit of a grey day, but I still think that the results were fairly effective.

Anyway, once Christmas was out of the way and everybody had (mostly) settled into their old routines, I had a good think about this, consulted with my Parkinson’s Nurse, and had a conversation with my GP over the telephone.

So, tomorrow, I’ll start doubling up my 4 mg tablets (giving a total of 8 mg) and see how that goes. I hope to bring you news of the results within a couple of weeks!


8 Comments

Ropinirole Diary, Titration and a New Consultant

Drawing of a burette

I’ve given the weekly ropinirole diary a bit of a rest of late, not least because it was getting very tedious. I think there may have been some benefit at 4mg, but it hadn’t sorted out the dystonia in my left foot (a desirable target) nor given me confidence in my ability to tie shoelaces (a measure of sorts). I was also failing the automatic watch test. It hasn’t noticeably changed my personality yet, so that much is good.

As I had a regular consultant’s appointment a couple of days ago, I decided to bring the subject up there. I was slightly surprised to find myself meeting a new consultant – apparently the previous incumbent had decided to spend less time in my local hospital (I understand that he’s based 40 or so miles away), and so I have a new consultant. Naturally, the appointment turned into a sort of introductory session where she went over some old ground, as was only right and proper.

She wanted to know why I had chosen to try ropinirole rather than levadopa; was it that I was concerned about scares that levadopa made the Parkinson’s worse? I wasn’t aware of any such scare. My reasons were more to do with the apparent limited timescale that levadopa works without side effects. She didn’t seem completely convinced, but, equally, she didn’t offer any counter arguments.

We moved onto the dosage of my ropinirole. How many tablets was I taking daily? One – the prolonged release version, containing 4mg. She evidently would have preferred it if I was on the multi-tablet regime, but accepted my argument that I’m not very good at remembering to take them. She even admitted that the one tablet she takes is quite often forgotten. The reason it is “better” to be on the multiple tablet regime is that it is easier to “titrate” the dosage – basically, the simpler tablets are available in smaller increments.  (Titration is a means of adding small amounts of something to determine the minimum quantity required to achieve a desired effect. It is done in chemistry using a burette – a long, calibrated glass tube with a tap at the bottom). But if I forget tablets at random, the titration will not work. So we’re going up 2 mg.

My agreeable GP has already supplied me with a prescription. I’ll start tomorrow… and the new consultant says that the results should be observable within a few days, possibly a week.